Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

December 7, 2017Jefferson County, New York

NWS Buffalo, NY issued this special weather statement at Dec 7, 2017, 4:13 PM EST for Jefferson County, New York. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 7, 2017, 4:13 PM EST (21:13 UTC)
Expired
Dec 7, 2017, 6:15 PM EST
In force
2 hr
Issued by
NWS Buffalo, NY

County Jefferson County, NY

The radar

The Ft Drum radar (KTYX), 21 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

681 
WWUS81 KBUF 072113
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
413 PM EST THU DEC 7 2017

NYZ007-008-072315-
Jefferson-Lewis-
413 PM EST THU DEC 7 2017

...A BAND OF LAKE EFFECT SNOW WILL AFFECT SOUTHERN JEFFERSON AND
NORTHERN LEWIS COUNTIES...

At 413 PM EST, A band of lake effect snow producing snow fall rates 
of 1 to 3 inches per hour was located across southeastern Jefferson 
and far northern portions of Lewis County.

Locations impacted include...
Carthage, West Carthage, Adams, Herrings, Adams Center, Southwick 
Beach State Park, Natural Bridge, and Harrisville. 

This includes Interstate 81 between exits 40 and 44.
 
Visibilities will drop quickly to less than a quarter of a mile in
this band of lake effect snow.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4367 7626 4378 7629 4380 7631 4396 7589
      4420 7541 4410 7517 4404 7517
$$

Wood

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Dec 7, 2:42 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Dec 7, 2:42 PM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
242 PM EST Thu Dec 7 2017

.SYNOPSIS...
Cold air will continue to flow across the lower Great Lakes
producing accumulating lake snows in the snow belts east of both
lakes into Friday. It will then remain cold through the weekend with
all areas expected to pick up a little snow late Saturday into
Sunday.

&&

.NEAR TERM /THROUGH FRIDAY/...
Lake effect snow and associated headlines continue this afternoon
east of Lakes Erie and Ontario as organized lake effect snows have
cranked up ahead of a surface and upper level trough axis. Warnings
are in place for Southern Erie, Wyoming, Chautauqua and Cattaraugus
counties east of Lake Erie with Jefferson and Lewis counties under a
warning east of Lake Ontario. A Winter Weather Advisory is in place
for lake effect snow in northern Oswego county. All headlines run
into Friday morning. The Lake Erie band extends from between
Blasdell and Fredonia along the shoreline inland across western and
northern Wyoming county with radar estimated snowfall rates up to 1-
2 inches per hour. The Lake Ontario band extends between Watertown
and Adams inland across northern Lewis County with snowfall rates
0.5-1.5 inches per hour. Outside of the core of these lake bands
expect just some scattered light snow showers/flurries associated
with the trough axis. The position of the bands at 1pm is about as
far north as they will whip for this afternoon. Behind the trough
axis a shift back south is expected.

Temperature-wise, with 850mb temperatures running around -10C expect
highs in the lower to mid 30s. Areas outside of lake bands will
continue to see mostly cloudy skies, with occasional breaks in the
clouds, and continued breezy west-southwest winds, pushing wind
chills into the teens and 20s.

This evening, veering winds will settle the lake bands back south to
the Chautauqua Ridge off Lake Erie and central Tug Hill off Lake
Ontario. Late tonight steering flow is forecast to back again with
another trough axis passing over the eastern Great Lakes. This will
work to begin to shift the lake bands back north around or after
midnight toward the Buffalo metro area off Lake Erie and toward
Watertown off Lake Ontario by daybreak Friday. Temps tonight will
dip into the low to mid 20s for most with the contribution of winds
pushing wind chills into the single digits and teens.

Friday morning backing steering level winds with the passage of the
aforementioned mid-level trough axis will continue to lift single
lake effect bands north toward the Niagara Peninsula off Lake Erie
and SLV off Lake Ontario. This will include crossing the metro areas
of Buffalo and Watertown. The influx of a drier synoptic environment
in the wake of the trough axis will act to weaken the lake snow
bands. BUFKIT profiles from 12z NAM indicate good omega signature
and moisture 12-18z with no lift and limited moisture 18z-00z
Saturday. The lift and moisture in the morning hours also is largely
displaced below the dendritic snow grow zone. This suggests a less
than impressive signature for significant impact creating lake
snows. While an inch or two can bring slick travel for the morning
commute, the lack of more significant snow totals is precluding any
new headline for Northern Erie county at this time. Skies should
become increasingly more sunny through the day with the influx of
drier air and quickly weakening lake snows. Temperatures will remain
below normal with highs only rising to the upper 20s to low 30s.

Additional snowfall totals within the more persistent lake effect
snow in the warning areas will generally range from 5 to 14 inches
through Friday morning and 3-6 within the Advisory for Northern
Oswego county. Slight adjustments to band placement and total
snowfall where made based on 12z mesoscale guidance. The fact that
the bands are expected to shift with each trough axis will keep the
bands from locking in on any one particular area where more
significant snow amounts would otherwise occur.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
A weak surface low across Michigan Friday night will gradually
approach the region as it moves eastward with the upper level trough
axis. There may be some light lake effect snow showers Friday night
in the SSW flow ahead of this system but moisture will be limited
and the flow will keep these mainly in Canada. Some light
accumulations of an inch are possible near the Saint Lawrence River.
Otherwise it will be dry across the region through Saturday morning.
Lows Friday night will range from the teens across the Southern Tier
valleys to the upper 20s across the lake plains.

Both the surface low and trough axis will move across the region
late Saturday and Saturday night. This will result in a light
synoptic snowfall for all areas with temperatures aloft cold enough
to support modest lake enhancement. Some weak enhancement will occur
in the southwesterly flow ahead of the system, followed by some lake
effect snow in the northwesterly flow behind the system. Snow
accumulations should be generally light with roughly an inch from
the synoptic snows followed by a few inches of lake enhanced snows
behind the system Saturday night. Moisture will diminish rapidly
behind the low as the sharp trough moves to the east which will
leave a narrow window for lake effect snow from this system. There
is fairly good model agreement in terms of timing which increases
forecast confidence for this timeframe. This system will usher in
more cold air with lows in the upper teens to lower 20s Saturday
night.

This system will be quickly followed by another shortwave and
associated cold front. Temperatures will still be cold enough for
lake effect ahead of this shortwave, with moisture from this likely
to result in lake snows east and northeast of the lakes. Amounts
look to be light to moderate with advisory amounts not out of the
question late Sunday into Sunday night. Still lots of uncertainty in
terms of specific band placement and timing.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Below normal temperatures will continue through this period and
beyond...as a strongly positive PNA pattern will be locked in place
over the continent. This pattern will include a cross polar flow
that will come as a result of the West Coast ridge extending across
the Yukon to the Arctic ocean. It is interesting to note though that
our cold air will not have its origins in Siberia...but rather
across the Canadian Archipelago. The cold air in that region will be
directed south...and instead of modifying during its journey...the
cold air will actually intensify as a result of the abnormally deep
and widespread snowpack north of 50N latitude. The cross polar flow
will just keep recharging the cold across the Canadian arctic so
that the 'manufactured' cold air process can persist. That being
said...lets look at some details.

A cold frontal boundary will settle south across our region on
Monday. This will produce scattered snow showers over the region...
with the showers being more concentrated over the far western
counties in the vicinity of a tighter baroclinic zone.

Monday night and Tuesday...broad low pressure over the Upper Ohio
Valley will work across Pennsylvania. That will place our forecast
area on the northern side of the deepening storm system where
frontogentic forcing will be the strongest. There may be some fairly
strong jet induced lift involved as well...but that added source of
lift should stay just to our south and east. In either case...this
will likely result in a general accumulating snowfall across our
region. Stay tuned.

The storm system is forecast to bomb out along the New England coast
Tuesday night and Wednesday. Cold air wrapping around the backside
of this system will generate more lake snow southeast of Lakes
Erie and Ontario in the process.

Temperatures are forecast to average some 10 to 15 degrees below
normal for Tuesday and Wednesday...with the mercury possibly
remaining in the teens Wednesday afternoon.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Lake effect snows will continue to affect areas east of both Lakes
Erie and Ontario through Friday morning with some shifting due to
subtle steering wind shifts. The lake bands will settle south this
evening before shifting back northward late tonight. For the most
part VFR cigs are expected through the TAF period with the lake
bands generally remaining in between KBUF and KJHW east of Lake Erie
but KART east of Lake Ontario should continue to see IFR this
afternoon with the northward shift of the snow band but should lift
to MVFR tonight when the bands shift back south. The lake effect
should weaken toward midday Friday while lifting north as moisture
exits the region.

Outlook...

Friday night through Saturday...VFR with chance of some scattered to
snow showers.
Saturday night...MVFR/IFR with snow.
Sunday through Tuesday...IFR in a mix of Lake Effect and
occasional widespread general snow but MVFR/VFR elsewhere.

&&

.MARINE...
An extended period of small craft advisory conditions expected on
the lower Great Lakes into early next week.

A persistent area of low pressure over far northern Quebec will help
maintain a brisk west-southwesterly flow across the lower Great
Lakes through at least Saturday. Winds will then weaken a bit later
Saturday and become southerly, before freshening and becoming
northwest Saturday night and Sunday behind the passage of a cold
front. A brisk southwest flow will then return Sunday night into
Monday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lake Effect Snow Warning until 10 AM EST Friday for NYZ007-008.
     Winter Weather Advisory until 6 AM EST Friday for NYZ006.
     Lake Effect Snow Warning until 7 AM EST Friday for NYZ012-019-
     020-085.
MARINE...Small Craft Advisory until 7 PM EST Saturday for LEZ040-041.
         Small Craft Advisory until 7 PM EST Saturday for
         LOZ043>045.
         Small Craft Advisory until 7 AM EST Saturday for LOZ042.

&&

SYNOPSIS...TMA
NEAR TERM...SMITH
SHORT TERM...APFFEL
LONG TERM...RSH
AVIATION...SMITH
MARINE...SMITH/TMA
Hazardous weather outlook, Dec 7, 5:19 AM EST, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
519 AM EST Thu Dec 7 2017

NYZ010-081030-
Northern Erie-
519 AM EST Thu Dec 7 2017

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

The chance for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Lake snows over the Southern Tier will lift across northern Erie
county on Friday. Several inches of snow are anticipated and could
impact the Friday morning commute.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019-020-085-081030-
Wyoming-Chautauqua-Cattaraugus-Southern Erie-
519 AM EST Thu Dec 7 2017

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 7 AM EST FRIDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>005-011-013-014-021-081030-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Genesee-Livingston-
Ontario-Allegany-
519 AM EST Thu Dec 7 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-081030-
Jefferson-Lewis-
519 AM EST Thu Dec 7 2017

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 10 AM EST FRIDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006-081030-
Oswego-
519 AM EST Thu Dec 7 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST FRIDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-081030-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
519 AM EST Thu Dec 7 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, Dec 7, 2:44 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
244 PM EST THU DEC 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 PM     SNOW             HARRISVILLE             44.15N  75.32W
12/07/2017  M7.0 INCH        LEWIS              NY   SOCIAL MEDIA

&&

EVENT NUMBER BUF1701634

KRA
Local storm report, Dec 7, 2:46 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
246 PM EST THU DEC 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     SNOW             1 W LAKE VIEW           42.71N  78.96W
12/07/2017  M8.0 INCH        ERIE               NY   COCORAHS

&&

EVENT NUMBER BUF1701635

JAM
Local storm report, Dec 7, 2:49 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
249 PM EST THU DEC 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     SNOW             ENE EAST AURORA         42.77N  78.62W
12/07/2017  M8.3 INCH        ERIE               NY   NWS EMPLOYEE

&&

EVENT NUMBER BUF1701636

JAM
Special weather statement, Dec 7, 3:24 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Buffalo NY
324 PM EST THU DEC 7 2017

NYZ010>013-019-020-085-072230-
Chautauqua-Cattaraugus-Livingston-Southern
Erie-Wyoming-Genesee-Northern Erie-
324 PM EST THU DEC 7 2017

...AN AREA OF HEAVY SNOW WILL AFFECT NORTHERN WYOMING...NORTHWESTERN
CATTARAUGUS...SOUTHERN ERIE...NORTHWESTERN LIVINGSTON...NORTHEASTERN
CHAUTAUQUA AND SOUTHEASTERN GENESEE COUNTIES...

At 324 PM EST, a band of heavy lake effect snow extended from near
Dunkirk to extreme northwestern Livingston County. Locations
impacted include...Dunkirk, Silver Creek, Hamburg, Boston, Wales,
Varysburg, Pavilion, Bennington, and Colden.

This includes Interstate 90 between exits 59 and 57A.

Visibilities will drop quickly to less than a quarter of a mile in
this area of heavy snow, where snowfall rates of one to two inches
per hour are occurring.

LAT...LON 4244 7950 4248 7947 4251 7942 4274 7881
      4299 7792 4292 7773 4250 7893 4238 7935
      4239 7960
TIME...MOT...LOC 2024Z 239DEG 49KT 4275 7865

Wood
Local storm report, Dec 7, 3:35 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
335 PM EST THU DEC 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     SNOW             MARILLA                 42.84N  78.56W
12/07/2017  M14.5 INCH       ERIE               NY   TRAINED SPOTTER

&&

EVENT NUMBER BUF1701637

JAM
Special weather statement, Dec 7, 4:13 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
413 PM EST THU DEC 7 2017

NYZ007-008-072315-
Jefferson-Lewis-
413 PM EST THU DEC 7 2017

...A BAND OF LAKE EFFECT SNOW WILL AFFECT SOUTHERN JEFFERSON AND
NORTHERN LEWIS COUNTIES...

At 413 PM EST, A band of lake effect snow producing snow fall rates
of 1 to 3 inches per hour was located across southeastern Jefferson
and far northern portions of Lewis County.

Locations impacted include...
Carthage, West Carthage, Adams, Herrings, Adams Center, Southwick
Beach State Park, Natural Bridge, and Harrisville.

This includes Interstate 81 between exits 40 and 44.

Visibilities will drop quickly to less than a quarter of a mile in
this band of lake effect snow.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4367 7626 4378 7629 4380 7631 4396 7589
      4420 7541 4410 7517 4404 7517

Wood

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 7:20 PM ESTSpecial Weather StatementBUFJefferson25 min
Dec 7, 4:44 AM ESTWinter Weather AdvisoryBUFOswego23 hr
Dec 7, 9:46 AM ESTSpecial Weather StatementBUFErie, Wyoming89 min
Dec 7, 1:04 PM ESTSpecial Weather StatementBUFErie, Wyoming116 min
Dec 7, 3:24 PM ESTSpecial Weather StatementBUFErie2 hr

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.